Hail, Tama
- When
- June 30, 8:53 AM CST
- Where
- Tama County, 6 mi SE of Clutier
- Measured
- 0.75 in hail
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.017, -92.317
A warm front lifted north across Iowa during the day on the 30th. At the same time a short wave dropped south across the areas on the east side of the upper level ridge.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A warm front lifted north across Iowa during the day on the 30th. At the same time a short wave dropped south across the areas on the east side of the upper level ridge. The airmass contained some instability with CAPE in the 1000 to 1500 J/kg range and lifted indices around -5 C. There was a reasonable amount of inhibition, however storms moved in from outside of the area as a weakening MCS moved south into Iowa. The freezing level was relatively high, around 13,900 feet, limiting the hail potential. The storms were very elevated, and no significant wind reports were received, however some of the storms produced gusts to around 40 MPH. One of the storms became severe it moved across Tama County, dropping three quarter inch diameter hail southeast of Clutier.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 30, 3:30 AM CST, 5 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 430 AM CDT FRI JUN 30 2006 .DISCUSSION... NEAR TERM FOCUS WILL BE CONVECTIVE TRENDS THEN POTENTIAL FOR ADDITIONAL SVR WX LATER THIS AFTERNOON AND TONIGHT. STORMS HAVE FIRED NORTHEAST OF A WARM FRONT THAT EXTENDS OVER SW IOWA. A FEW CELLS INVOF FOD/ROCKWELL CITY HAVE APPROACHED ELEVATED CORE CRITERIA FOR MARGINAL SVR HAIL AND WL CONT TO BE MONITORED NEAR TERM. SPC DAY 1 SLT RISK NOW EXPANDED OVER NE 1/2 OF CWA NEAR WM FRNT/INSTABILITY AXIS. ADDITIONAL STORMS WILL LIKELY FIRE LATE AFTERNOON AS CAPS WEAKENS WITH SUPERCELL MODE POSSIBLE INITIALLY GIVEN SB CAPES PROGGED AT 2-3K J/KG AND SUFFICIENT DEEP LAYER SHEAR. REMNANTS OF UPPER MISSISSIPPI VLY MCS COULD ALSO DIP INTO NRN IA LATE TONIGHT. SAT SHOULD BE ANOTHER ACTIVE DAY WITH A BOUNDARY ACRS SRN IA AND POTENTIAL FOR LATE NIGHT LINEAR MCS. THE SLT RISK CONTINUES DAY 3 OVER ALL OF IA ALTHOUGH THERE IS MODEL UNCERTAINTY WITH THE POSITION OF FRONTS TO THE NORTH AND SOUTH AND THE RESULTING STORM COVERAGE OVER CENTRAL IA. LITTLE CHG TO MON-THUR TIME FRAME WITH POPS LIMITED TO THE DAY ON MONDAY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && KINNEY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 556 AM CDT FRI JUN 30 2006 IAZ004>007-015>017-023>028-033>039-046>050-060>062-075-011100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY- MARSHALL-TAMA-POLK-JASPER-POWESHIEK-MAHASKA- 556 AM CDT FRI JUN 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHERN IOWA...ALONG AND NORTHEAST OF A LINE FROM SAC CITY...TO DES MOINES...TO OSKALOOSA. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS MORNING...WITH THE MAIN THREAT OF HAIL UP TO QUARTER SIZE. SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATE THIS AFTERNOON INTO THIS EVENING. A FEW SEVERE STORMS ARE EXPECTED WITH LARGE HAIL UP TO GOLF BALL SIZE AND ISOLATED STRAIGHT LINE WIND GUSTS OF 60 TO 70 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ACTIVE WEATHER WILL CONTINUE SATURDAY THROUGH MONDAY...WITH PERIODIC CHANCES OF SCATTERED SEVERE THUNDERSTORMS. THE MOST FAVORED PERIOD FOR SEVERE STORMS WILL BE SATURDAY AFTERNOON AND NIGHT...WITH ALL MODES OF SEVERE WEATHER POSSIBLE...INCLUDING LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING...AND AGAIN LATE THIS AFTERNOON AND EVENING. IAZ044-045-057>059-070>074-081>086-092>097-011100- CRAWFORD-CARROLL-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-MADISON-WARREN- MARION-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 556 AM CDT FRI JUN 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA...SOUTHWEST OF A LINE FROM SAC CITY...TO DES MOINES...TO OSKALOOSA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT...BUT NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ACTIVE WEATHER WILL CONTINUE SATURDAY THROUGH MONDAY...WITH PERIODIC CHANCES OF SCATTERED SEVERE THUNDERSTORMS. THE MOST FAVORED PERIOD FOR SEVERE STORMS WILL BE SATURDAY AFTERNOON AND NIGHT...WITH ALL MODES OF SEVERE WEATHER POSSIBLE...INCLUDING LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...BUT MAY BE NEEDED SATURDAY AFTERNOON AND NIGHT. KINNEY
The Des Moines radar (KDMX), 121 km away, was scanning. The volume nearest the first event began at 14:53 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5511566.